Alert archive / Minnesota / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 1, 2020, 11:03 AM CDT for Kanabec County, Minnesota. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2020, 11:03 AM CDT (16:03 UTC)
- Expired
- Jun 1, 2020, 11:45 AM CDT
- In force
- 42 min
- Issued by
- NWS Twin Cities, MN
County Kanabec County, MN
The radar
The Duluth radar (KDLH), 117 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 11:25 AM CDT | HAIL 1 | 10 Nnw Quamba, MN | NICKEL TO QUARTER HAIL. TIME ESTIMATED FROM RADAR. |
| Jun 1, 11:28 AM CDT | HAIL 1 | 7 N Quamba, MN | QUARTER INCH HAIL AT POMROY LAKE, MN. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 430 m²/s²
- 0-3 km storm-relative helicity
- 603 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
699
WWUS83 KMPX 011603
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1103 AM CDT Mon Jun 1 2020
MNZ044-045-011645-
Mille Lacs-Kanabec-
1103 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC AND
NORTHEASTERN MILLE LACS COUNTIES...
At 1103 AM CDT, a strong thunderstorm was located over Wahkon, or 16
miles southeast of Mille Lacs Lake, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Isle, Wahkon and Warman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4618 9343 4615 9343 4616 9316 4615 9306
4598 9306 4598 9313 4597 9314 4604 9362
4618 9354
TIME...MOT...LOC 1603Z 278DEG 33KT 4611 9351
$$
BPHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 1, 6:22 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 1, 6:22 AM CDT, 4 hours 41 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 622 AM CDT Mon Jun 1 2020 .UPDATE...For 12Z Aviation discussion below && .SHORT TERM...(Today through Tuesday) Issued at 348 AM CDT Mon Jun 1 2020 An active short term period is in store for the forecast area as a warm front lifts into the area and supplies summer-like heat, humidity, and strong thunderstorms. Warm and moist advection ahead of this feature, supported by a 50 knot low-level jet, is triggering scattered showers and thunderstorms overnight. Given the warm-sector instability lags the forcing for convection, the threat for severe storms is low. Plenty of sunshine is expected today behind the nocturnal wave of convection, and given southwest flow in the warm sector, it's going to feel significantly warmer out there. The 50th & 75th percentiles of model guidance for high temps yield highs from 80-85 in west central Wisconsin, to between 85 and 95 in the Minnesota portion of the forecast area. This looks pretty reasonable given 925-850mb temps. Expect dewpoints to moderate into the 60-65 degree range. While these look to be our hottest temps of the year, we expect to fall short of conditions warranting a Heat Advisory. Today, dewpoints won't quite be high enough, and breezy winds should also help reduce the heat risk. On Tuesday, dewpoints will be higher and more widespread temperature readings in the lower 90s are expected, but the boundary will be bisecting the area, and clouds and convection look to keep us just below excessive heat criteria. Given winds will be very light, however, if convection and cloud cover look to be less numerous, a Heat Advisory could be needed south of I-94. This will especially be true if temperatures look to rise a couple degrees higher than currently forecast. These types of Heat Advisories can easily turn into a bust, so will need to monitor convective trends prior to making a decision with any sort of confidence. Tuesday afternoon looks like it could be quite active in terms of thunderstorm potential, particularly south of Interstate 94. There's plenty of moisture in place, with PWATS of 1.5+ inches, and dewpoints along/south of the front looking to range from 65-70 degrees. With MLCAPES nearing 4000 J/KG, we will be sitting on a huge amount of instability. By late afternoon, models forecast the arrival of mid-level shortwave energy, which should help erode the CAP. Given effective shear values of 40-45 knots near the front, and the aforementioned progged instability values, supercells look quite possible. Lapse rates of 7.5-8 C/KM support the potential for large hail as the initial threat, followed by damaging winds as storms evolve. And of course, with supercell thunderstorms comes the threat for tornadoes. These threats will of course largely depend on where the boundary sets up, which models are still wobbling a bit on. Given PWATs, these storms will have the potential to drop a quick 1-2 inches of rain, which could lead to water issues in poor drainage and urban areas. .LONG TERM...(Tuesday night through Sunday) Issued at 348 AM CDT Mon Jun 1 2020 Tuesday evening will be highly dependent on the evolution of the thunderstorms that develop Tuesday afternoon. Bulk wind shear values actually increase Tuesday evening across southern Minnesota where the frontal boundary will likely be located. Either way, it needs to be monitored as SPC has highlighted our region in an enhanced risk. By late Tuesday night, most of the active weather should be south of Minnesota, and into Iowa and southern Wisconsin. Temporary high pressure Wednesday should be the only day in the forecast that a good probability of dry weather is expected. However, it will be short-lived as another front is forecast to drop across the Upper Midwest by Thursday. The mean upper level flow aloft by midweek will be characterized as strong, as the mean jet stream of 60-90 kts develops. Depending upon the recovery of dew points Thursday, and associated instability, there could be another round of severe weather as bulk wind shear will likely exceed 40-50 kts. By the end of the week, the upper ridge will begin to build across the Rockies, and into the Plains, and Upper Midwest next weekend. This will lead to above normal temperatures once again and the possibility of more active weather as another potent short wave moves northeast along the western edge of the developing upper ridge. Past next Sunday, both the EC/GFS support a very strong upper ridge over the northern tier of the nation. 1000-850 MB temperature anomalies approach 2-3 standard deviations above normal. This could easily yield highs in the 90s which is dependent upon the thermal ridge orientation and other factors. Another concern for week of June 8th is related to a possible tropical connection with a storm in the Gulf of Mexico next weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 623 AM CDT Mon Jun 1 2020 Scattered showers and isolated thunderstorms will continue to move across the area this morning. One batch will move from south central MN (KMKT) toward Wisconsin (KEAU), and the other activity from central MN toward west central WI. Prevalent VFR conditions are still expected. Clouds scatter out for the afternoon and evening in the wake of the convection. Southeast winds become south- southwest this morning, with gusts in the 20-25 knot range developing. As the trough pushes into the area this afternoon, gusts look to subside, and eventually sustained speeds lower below 5 knots tonight. KMSP...Intermittent light showers are expected through 15Z, and then skies clear this afternoon. /OUTLOOK FOR KMSP/ Tue...VFR. Afternoon/Evening TSRA/MVFR possible. Wind ENE at 05 kts. Wed...VFR. Wind NW at 5-10 kts. Thu...VFR, Evening TSRA/MVFR possible. Wind SW at 05 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...JLT AVIATION...LS
Hazardous weather outlook, Jun 1, 4:25 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 425 AM CDT Mon Jun 1 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 020930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 425 AM CDT Mon Jun 1 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible this morning. These thunderstorms are not expected to be severe. Heat and humidity will return today, with afternoon heat indices reaching the 90 to 95 degree range in central and southern Minnesota. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible on Tuesday and Tuesday evening, particularly along and south of Interstate 94, where there is an Enhanced Risk of severe storms. Large hail, damaging winds, heavy rainfall, and tornadoes are possible. Heat and humidity will remain in place on Tuesday, with afternoon heat indices between 90 and 95 degrees expected south of Interstate 94. Additional thunderstorms are possible Thursday through Sunday. Stay tuned to future outlooks for information about the severe weather potential with these thunderstorms. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed on Tuesday along and south of Interstate 94.
In the hours before
Special weather statement, Jun 1, 9:31 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
931 AM CDT Mon Jun 1 2020
MNZ043-011445-
Morrison-
931 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORRISON COUNTY
THROUGH 945 AM CDT...
At 930 AM CDT, a strong thunderstorm was located near Pillager, or 10
miles southwest of Brainerd, moving east at 35 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Crow Wing State Park.
LAT...LON 4630 9436 4627 9434 4622 9440 4622 9446
4632 9449 4633 9443
TIME...MOT...LOC 1430Z 271DEG 33KT 4627 9437
JPCSpecial weather statement, Jun 1, 11:03 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1103 AM CDT Mon Jun 1 2020
MNZ044-045-011645-
Mille Lacs-Kanabec-
1103 AM CDT Mon Jun 1 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN KANABEC AND
NORTHEASTERN MILLE LACS COUNTIES...
At 1103 AM CDT, a strong thunderstorm was located over Wahkon, or 16
miles southeast of Mille Lacs Lake, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Isle, Wahkon and Warman.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4618 9343 4615 9343 4616 9316 4615 9306
4598 9306 4598 9313 4597 9314 4604 9362
4618 9354
TIME...MOT...LOC 1603Z 278DEG 33KT 4611 9351
BPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 9:31 AM CDT | Special Weather Statement | MPX | Morrison | 14 min |
| Jun 1, 10:28 AM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs, Morrison | 32 min |
Nearby
Special Weather Statements in Minnesota, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.